Colorado, 2019

Tornado in Colorado, July 22, 2019

July 22, 2019 · NWS PUB · 2 events in 1 county or zone

A rather rare event took place on July 22, 2019 in the town of Westcliffe, CO, a tornado touched down. The last time a tornado touched down in Westcliffe, elevation of 8,500 feet, was back in the mid 1980s, per anecdotal evidence from the local population.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A rather rare event took place on July 22, 2019 in the town of Westcliffe, CO, a tornado touched down. The last time a tornado touched down in Westcliffe, elevation of 8,500 feet, was back in the mid 1980s, per anecdotal evidence from the local population.

The tornado touched down near William Avenue traveling in a southeast to northwest direction. A continuous path of damage was seen for one-third of a mile before lifting as it crossed Vista Dr. No further visible damage was seen beyond this point |but witnesses said the tornado touched down again before nearing Wolf Street and then lifted for a final time. Much of the damage included canopies, carports, RVs, and gazebos. No primary residence damage was seen outside of a few missing |shingles, peeled up metal roofing, and a few blown in windows by flying debris. One carport awning was lifted off the ground nearly 100 feet and then carried nearly 100 yards before it was dropped onto a nearby roof. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 22, 1:58 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 22, 1:58 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
258 PM MDT Mon Jul 22 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 257 PM MDT Mon Jul 22 2019

Storms this afternoon have been mainly focused over the mtns along
the Continental Divide, with a few also over the Sangre de Cristo
Mtns. The HRRR and NAM continue to show the focus for thunderstorms
mainly staying over the mountains and high valleys this evening.
However, they do have a few storms making their way out over the I-
25 corridor.  The HRRR and NAM Nest shows the potential for heavy
rain over the Hayden Pass and Spring burn scars this evening, so
will have to monitor this possibility. By midnight, most or all of
the convection is expected to end.  There could be a few strong
storms as well this evening, with hail and strong wind gusts.

On Tue, the upper ridge center will be over eastern UT and far
western CO.  There will still be plenty of moisture over the area,
and similar to today, the mtns and high valleys should see the most
showers and thunderstorm activity.  With the I-25 corridor and
eastern plains probably not seeing any activity through at least
midafternoon.  By late afternoon a couple storms may try to move off
the mtns and into the I-25 corridor, especially over El Paso County.
Temps acrs the southeast plains on Tue are expected to be a little
warmer, with highs in the 80s, with maybe some lower 90s, while the
high valleys should mostly be in the lower 80s.

.LONG TERM...(Tuesday night through Monday)
Issued at 257 PM MDT Mon Jul 22 2019

.Tuesday night into Wednesday...Upper high over the Four Corners
region begins to move southward. Flow aloft becomes more westerly
on Wednesday with a shortwave moving across the northern Rockies.
Precipitable waters decrease over the plains as surface high
moves to the east and a weak lee trough develops. Still enough
moisture for diurnal thunderstorms to develop over the
mountains. Flow aloft remains northerly and thunderstorms will be
less likely to move off of the mountains. Like the NBM grids with
the higher PoPs and modest QPF as expect thunderstorms to be
fairly widespread but with light QPF. Temperatures continue to
increase over the plains to be near average.

.Thursday...As the trough moves to the east into the northern High
Plains, a weak cold front can may into the eastern plains. Weak
upslope behind the front will increase low level moisture. Higher
QPF along the eastern mountains in the NBM hints add the more
abundant low level moisture along with an increase in moisture
aloft. Temperatures remain near seasonal values.

.Friday through Monday...Upper high drifts southward to be
centered over Arizona. Flow aloft becomes more westerly with drier
air aloft gradually moving into the region. Still enough moisture
for diurnal convection to develop over the mountains. With
westerly flow aloft, convection has a better chance of moving off
of the mountains. Will have to watch for another weak cold front
passage over the plains as the upper trough moves into the
northern High Plains over the weekend. Upslope behind a cold
front could bring increased moisture to the plains. -PGW--

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 257 PM MDT Mon Jul 22 2019

KCOS could see some showers/tstms in the vicinity early this
evening, otherwise VFR conditions are expected thru the next 24 hrs.
KPUB could see some showers/tstms move close to the vicinity between
about 02Z and 05Z, but chances look fairly low at this time.
Otherwise, KPUB should see VFR conditions the next 24 hrs.  KALS
cloud see some showers/tstms in the vicininty through about 04Z this
evening, and then again late Tue afternoon,  otherwise VFR
conditions are expected.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...PGW
AVIATION...28
Hazardous weather outlook, Jul 22, 10:01 AM MST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1101 AM MDT Mon Jul 22 2019

COZ058>089-093>099-231715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1101 AM MDT Mon Jul 22 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms will develop across the
mountains today, with a few storms moving off into the I-25
corridor late this afternoon and evening. The main threats with
thunderstorms will be locally heavy rainfall, and lightning. One
or two strong to severe storms will be possible along and west of
I-25, where hail up to the size of half dollars, and wind gusts
up to 60 mph will be possible with the more rapidly developing and
intense storms. Flash flooding will be possible across the new
burn scars today, particularly Hayden Pass, Junkins and Spring,
if a stronger storm impacts these areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous thunderstorms will be possible each day
over the mountains, with thunderstorm activity increasing for the
southeast plains by mid to late week, as another front moves
through the region. The main threat with thunderstorms each day
will be locally heavy rainfall and lightning, with localized flash
flooding possible on burn scars if they are directly impacted by
a stronger storm. Some brief small hail and gusty winds up to 50
mph, will be possible with the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible across the southeast mountains and Interstate 25
corridor this afternoon and evening.

28/28

In the hours before

Local storm report, Jul 22, 12:08 PM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
108 PM MDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     HEAVY RAIN       1 W WOODLAND PARK       38.99N 105.07W
07/22/2019  M1.67 INCH       TELLER             CO   PUBLIC

            RAIN TOTAL FROM JULY 21ST.

&&
Special weather statement, Jul 22, 1:32 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Pueblo CO
232 PM MDT Mon Jul 22 2019

COZ076-077-222115-
Western/Central Fremont County Below 8500 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
232 PM MDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAFFEE AND
NORTHWESTERN FREMONT COUNTIES UNTIL 315 PM MDT...

At 231 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Nathrop, or 30 miles north of Hayden Pass Burn Scar,
moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Waugh Mountain.

LAT...LON 3869 10568 3856 10554 3844 10580 3856 10589
      3859 10589 3861 10588 3862 10589 3863 10592
      3865 10591 3867 10593 3868 10592 3869 10595
TIME...MOT...LOC 2031Z 330DEG 16KT 3873 10589

Heavener
Special weather statement, Jul 22, 2:11 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
311 PM MDT Mon Jul 22 2019

COZ081-222200-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
311 PM MDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TELLER COUNTY UNTIL
400 PM MDT...

At 310 PM MDT, Doppler radar was tracking a strong thunderstorm near
Westcreek, or 23 miles northwest of Colorado Springs, moving south at
10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Woodland Park, Florissant and Divide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3913 10524 3910 10505 3891 10504 3894 10532
TIME...MOT...LOC 2110Z 008DEG 8KT 3907 10515

Heavener
Special weather statement, Jul 22, 2:43 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Pueblo CO
343 PM MDT Mon Jul 22 2019

COZ078>080-222230-
Wet Mountains between 6300 and 10000Ft CO-
Wet Mountain Valley Below 8500 Ft CO-Wet Mountains above 10000 Ft CO-
343 PM MDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER COUNTY UNTIL
430 PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Junkins Burn Scar, moving southeast at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Silver Cliff and Rosita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3813 10543 3818 10530 3803 10517 3795 10535
TIME...MOT...LOC 2142Z 335DEG 5KT 3810 10533

Heavener
Special weather statement, Jul 22, 3:07 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
407 PM MDT Mon Jul 22 2019

COZ078-079-222300-
Wet Mountains between 6300 and 10000Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
407 PM MDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FREMONT AND NORTH
CENTRAL CUSTER COUNTIES UNTIL 500 PM MDT...

At 407 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Junkins Burn Scar, moving southeast at 5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Silver Cliff and Westcliffe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3811 10543 3820 10557 3826 10542 3826 10534
      3818 10522
TIME...MOT...LOC 2207Z 314DEG 6KT 3817 10539

Heavener

The radar

The Pueblo radar (KPUX), 116 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Custer

When
July 22, 3:28 PM MST to 3:36 PM MST
Where
Custer County, 4.15 mi N of Westcliffe
Reported by
Trained Spotter
Coordinates
38.190, -105.470

Spotter reported a funnel cloud near Lake DeWeese.

Tornado, Custer

When
July 22, 3:30 PM MST to 3:35 PM MST
Where
Custer County, 4.87 mi N of Westcliffe
Rating
EF0
Path length
0.5 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
38.200, -105.460

A tornado touched down near William Avenue in |Westcliffe, CO on the evening of July 22, 2019, traveling in|a southeast to northwest direction. A continuous path of damage |was seen for one-third of a mile before lifting as it crossed |Vista Dr. No further visible damage was seen beyond this point |but witnesses said the tornado touched down again before |nearing Wolf Street and then lifted for a final time. |Much of the damage included canopies, carports, RVs, and gazebos.|No primary residence damage was seen outside of a few missing |shingles, peeled up metal roofing, and a few blown in windows by |flying debris. One carport awning was lifted off the ground nearly|100 feet and then carried nearly 100 yards before it was dropped |onto a nearby roof. No injuries were reported.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847785, 847786.